North Dakota, 2001

Damaging Wind in North Dakota, July 22, 2001

July 22, 2001 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 22, 2:00 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 2:00 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SUN JUL 22 2001

BOW TYPE ECHO WITH SEVERE THUNDERSTORMS IS MOVING INTO CENTRAL
ND...PUSHED ALONG BY BY A COLD POOL THAT IS BEST SHOWN ON THE ETA
MDL. WIND DAMAGE IS MAIN CONCERN WITH THESE STORMS. OTHERWISE A
SOUTHWEST FLOW CONTINUES OVER THE REGION TODAY WITH ANOTHER
SHORTWAVE MOVING INTO THE NORTHWEST LATE THIS AFTERNOON.
THIS FEATURE WILL TRACK ACROSS THE NORTH EARLY TONIGHT...AND SEVERE
WX IS AGAIN POSSIBLE. THEN THE FLOW BECOMES MORE ZONAL MONDAY WITH
ANOTHER IMPULSE  CAUSING A CHANCE OF CONVECTIVE PRECIP BY AFTERNOON.
THEN THE MAIN WESTERN TROUGH SHEARS OFF AND THE NORTHERN BRANCH ENTERS
ND TUESDAY MORNING. WILL UPDATE THE EXTENDED FORECAST FOR CENTRAL ND
TO REFLECT THIS CHANCE OF PRECIP ON TUESDAY.

.BIS...NONE.
LM

In the hours before

Local storm report, Jul 22, 4:23 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

523 AM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0432 AM    (BIS)BISMARCK MUNI ARPT   ND   70 MPH TSTM GUST

07/22/01   BURLEIGH                       BISMARCK NATIONAL

                                          WEATHER SERVICE
Local storm report, Jul 22, 4:25 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION

NATIONAL WEATHER SERVICE BISMARCK ND

525 AM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1230 AM    8 S ALEXANDER             ND   58 MPH TSTM GUST

07/22/01   MCKENZIE                       REPORTED BY STORM

                                          SPOTTER.
Special weather statement, Jul 22, 4:40 AM CST, 1 hour 25 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
540 AM CDT SUN JUL 22 2001

...A FEW SEVERE THUNDERSTORMS CENTRAL THIS MORNING...
...A CHANCE OF SEVERE THUNDERSTORMS WEST AND CENTRAL THIS
AFTERNOON...

.FORECAST...SCATTERED THUNDERSTORMS WILL END THIS MORNING...
BUT THERE IS A GOOD CHANCE OF THUNDERSTORMS REDEVELOPING AGAIN THIS
AFTERNOON. SOME MAY BE SEVERE.

.DISCUSSION...A MOIST UNSTABLE AIRMASS WILL PERSIST OVER WEST AND
CENTRAL NORTH DAKOTA TODAY AND TONIGHT. A SHORTWAVE WILL ENTER THE
WEST LATE THIS AFTERNOON AND MOVE EAST TONIGHT. THUNDERSTORMS
WILL PROBABLY DEVELOP AHEAD OF THE WAVE. HIGH INSTABILITY AND FAVORABLE
WIND SHEAR COULD RESULT IN SOME SEVERE STORMS.

SKYWARN SEVERE WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
TONIGHT IN WESTERN AND CENTRAL NORTH DAKOTA.

THIS PRODUCT IS FOR PLANNING PURPOSES. STAY TUNED TO NOAA WEATHER
RADIO FOR FURTHER UPDATES.

LM
Local storm report, Jul 22, 5:54 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION

NATIONAL WEATHER SERVICE BISMARCK ND

654 AM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0130 AM    GRASSY BUTTE              ND   60 MPH TSTM GUST

07/22/01   MCKENZIE
Local storm report, Jul 22, 5:57 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

657 AM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1230 AM    8 S ALEXANDER             ND   58 MPH TSTM GUST

07/22/01   MCKENZIE                       REPORTED BY STORM

                                          SPOTTER.

1230 AM    8 S ALEXANDER             ND   58 MPH TSTM GUST

07/22/01   MCKENZIE                       REPORTED BY PUBLIC.

1235 AM    ARNEGARD                  ND   60 MPH TSTM GUST

07/22/01   MCKENZIE                       REPORTED BY PUBLIC.

1235 AM    ARNEGARD                  ND   60 MPH TSTM GUST

07/22/01   MCKENZIE                       REPORTED BY PUBLIC.

0130 AM    GRASSY BUTTE              ND   60 MPH TSTM GUST

07/22/01   MCKENZIE

0225 AM    NEW TOWN                  ND   70 MPH TSTM GUST

07/22/01   MOUNTRAIL                      REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0250 AM    RICHARDTON                ND   .88 INCH HAIL

07/22/01   STARK

0300 AM    BEULAH                    ND   60 MPH TSTM GUST

07/22/01   MERCER                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0345 AM    NEW SALEM                 ND   60 MPH TSTM GUST

07/22/01   MORTON                         REPORTED BY PUBLIC.

0427 AM    4 NW WILTON               ND   70 MPH TSTM GUST

07/22/01   MCLEAN                         REPORTED BY PUBLIC.

0427 AM    WILTON                    ND   70 MPH TSTM GUST

07/22/01   BURLEIGH                       REPORTED BY PUBLIC.

0432 AM    (BIS)BISMARCK MUNI ARPT   ND   70 MPH TSTM GUST

07/22/01   BURLEIGH                       BISMARCK NATIONAL

                                          WEATHER SERVICE
Local storm report, Jul 22, 6:04 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

704 AM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0607 AM    WOODWORTH                 ND   60 MPH TSTM GUST

07/22/01   STUTSMAN                       REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0615 AM    2 S CARRINGTON            ND   58 MPH TSTM GUST

07/22/01   FOSTER                         REPORTED BY STORM

                                          SPOTTER.

The radar

The Fargo/Grand Forks radar (KMVX), 132 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stutsman

When
July 22, 6:05 AM CST
Where
Stutsman County, Montpelier
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
46.700, -98.583

Cooperative observer reported tree's and numerous branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257232.